Kansas, 2015

Damaging Winds in Kansas, June 25 to 26, 2015

June 25 to 26, 2015 · NWS TOP · 8 events in 4 counties and zones

During the early morning hours of the 26th a line of storms formed in northern KS. As the storms moved to the southeast they produced isolated areas of severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the early morning hours of the 26th a line of storms formed in northern KS. As the storms moved to the southeast they produced isolated areas of severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 25, 5:28 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 25, 5:28 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT THU JUN 25 2015

...UPDATE TO AVIATION FORECAST DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 324 PM CDT THU JUN 25 2015

19Z SURFACE OBS AND RADAR DATA SHOW THE COOL FRONT ACROSS NORTHERN
KS FROM NEAR MINNEAPOLIS TO NEAR HOLTON. PROFILER AND SURFACE WINDS
SUGGEST THERE IS ONLY WEAK IF ANY CONVERGENCE ALONG THIS BOUNDARY
DUE TO VEER WINDS FROM THE WEST SOUTHWEST AHEAD OF THE FRONT. 19Z
WATER VAPOR IMAGERY SHOWS THE MID LEVEL RIDGE AS SHIFTED A LITTLE
FURTHER SOUTH OVER THE LOWER MS RIVER VALLEY. THERE ARE A COUPLE
SUBTLE VORT MAXIMUM IMMEDIATELY UPSTREAM, ONE OF WHICH DRIFTING
ACROSS SOUTHEAST NEB HAS KEEP SOME ELEVATED CONVECTION GOING THIS
AFTERNOON.

FOR TONIGHT INTO FRIDAY, THE MODEL CONSENSUS CONTINUES TO SHOW THE
BETTER TIMING FOR PRECIP TO BE DURING THE LATE EVENING AND OVERNIGHT
AS A VORT MAX CONTINUES TO MOVE SOUTHEAST FROM THE NEB PANHANDLE.
THAT IS NOT TO SAY AN ISOLATED STORM WILL NOT DEVELOP IN THE WARM
SECTOR LATE THIS AFTERNOON. BUT WITH NO REAL FORCING AND NO REAL
LIFT TO SPEAK OF, IT APPEARS TO BE A LOW PROBABILITY EVENT AT THIS
TIME. THERE REMAINS THE POTENTIAL FOR STORMS TO BECOME SEVERE GIVEN
LARGE AMOUNTS OF CAPE IN THE WARM MOIST AIRMASS. HOWEVER DEEP LAYER
SHEAR IN THE WARM SECTOR IS RELATIVELY WEAK WHILE IT IS PROGGED TO
IMPROVE BEHIND THE FRONT WITH 0-6KM SHEAR ON THE ORDER OF 30 KTS
POST FRONTAL. WITH THIS IN MIND, THINK SOME KIND OF MCS IS THE MOST
LIKELY STORM MODE. SO LOCALIZED EXCESSIVE RAINFALL, LARGE HAIL AND
POSSIBLY SOME STRONG WINDS REMAIN THE MAIN CONCERN. MODELS CONTINUE
TO PUT THE AXIS OF HEAVIES RAINFALL OVER NORTHEAST KS. THIS IS WHERE
THE FLASH FLOOD WATCH IS IN EFFECT FOR SO WILL KEEP IT GOING AS IS.

LOWS TONIGHT SHOULD BE A LITTLE COOLER WITH A COLD POOL FROM THE
POTENTIAL MCS PUSHING THE FRONT FURTHER SOUTH. HAVE THE MIN TEMP
FORECAST RANGING FROM THE UPPER 60S ACROSS NORTH CENTRAL KS TO THE
LOWER 70S OVER EAST CENTRAL KS. FOR FRIDAY, THE LARGE SCALE FORCING
MOVES OFF TO THE EAST BY LATE IN THE MORNING. THINK THAT THIS SHOULD
ALLOW FOR PRECIP TO COME TO AN END FROM WEST TO EAST. MODELS HAVE
SOME COLD AIR ADVECTION FROM NORTH AND NORTHEAST WINDS. THIS SHOULD
KEEP HIGHS AROUND 80 AND IN THE LOWER 80S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 324 PM CDT THU JUN 25 2015

UPPER WAVE'S PASSING EARLIER IN THE DAY SHOULD KEEP FRIDAY NIGHT
DRY. STILL HARD TO COMPLETELY RULE OUT ANY STORM CHANCE SATURDAY
WITH NORTHWEST FLOW ALOFT THOUGH AFTERNOON/EARLY EVENING DIURNAL
INSTABILITY WILL BE LIMITED AT BEST. BETTER CHANCES FOR THE WEEKEND
COME SUNDAY AFTERNOON AS A MUCH MODIFIED COLD FRONT SLIDES SOUTH
THROUGH THE CENTRAL PLAINS. WITH THE UPPER RIDGE AXIS BUILDING OVER
THE ROCKIES, ANY SOUTHERLY LOW LEVEL WIND COMPONENT WILL BE NEGLIGIBLE
AND SHOULD KEEP ANY CONVECTION ISOLATED AND ENDING BY LATE SUNDAY
EVENING AS INSTABILITY WANES AND FRONT PASSES. HAVE INCREASED TEMPS
A BIT SUNDAY WITH DECENT THERMAL RIDGE ALONG/AHEAD OF THE FRONT.

UPPER RIDGE BREAKS DOWN SOMEWHAT IN THE MIDWEEK WITH SOME MID LEVEL
ISENTROPIC UPGLIDE RESULTING. WILL LEAVE SOME SMALLER CHANCES
TUESDAY INTO WEDNESDAY FOR THIS WITH DEEP MOISTURE AGAIN HARD TO
COME BY. GFS AND ECMWF SHOWING VARYING TIMING ON THE NEXT LARGER-
SCALE WAVE TOPPING THE RIDGE AND AM ONLY COMFORTABLE WITH SMALL POPS
FOR THESE PERIODS AS WELL. LIMITED ADVECTIONS IN THIS REGIME KEEP
EXPECTED TEMPERATURES RATHER UNIFORM AND NOT FAR FROM NORMAL, OF
COURSE BARRING PERSISTENT DAYTIME PRECIP.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 626 PM CDT THU JUN 25 2015

FOR THE 00Z TAFS, A BOUNDARY WAS JUST SOUTH OF THE TAF SITES, IN
WHICH SOME ISOLATED TO SCATTERED STORMS SHOULD DEVELOP THIS EVENING.
THIS ACTIVITY ALONG THE BOUNDARY SHOULD DIMINISH LATER THIS EVENING,
HOWEVER ANOTHER COMPLEX OF SHOWERS AND STORMS FROM OVER NEBRASKA IS
EXPECTED TO CLIP PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS LATE
TONIGHT THROUGH THE OVERNIGHT HOURS. DUE TO THE UNCERTAINTY IN HOW
FAR WEST THIS PRECIPITATION WILL EXTEND, ONLY HAVE VCTS AT THIS
TIME. MVFR CIGS ARE EXPECTED FROM THIS COMPLEX, WITH SOME MODELS
SUGGESTING EVEN SOME IFR CIGS. PRECIPITATION SHOULD EXIT FROM WEST
TO EAST WITH MVFR CIGS LINGERING THROUGH THE MORNING BEFORE
IMPROVING TO VFR CONDITIONS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM CDT FRIDAY FOR KSZ009>012-024-026.

&&

SHORT TERM...WOLTERS
LONG TERM...65
AVIATION...HENNECKE
Hazardous weather outlook, Jun 25, 2:50 PM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT THU JUN 25 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-262100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STORM OR TWO MAY DEVELOP ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS LATE THIS AFTERNOON ALONG A STALL BOUNDARY.
HOWEVER THE BETTER STORM CHANCES WILL BE OVERNIGHT. A COMPLEX OF
THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE THIS
EVENING AND THROUGH THE OVERNIGHT HOURS.

INITIALLY STORMS MAY BE CAPABLE OF LARGE HAIL AND DAMAGING
WINDS...BUT AS THE NOT PROGRESSES LOCALLY HEAVY RAINFALL ALONG
WITH LARGE HAIL APPEAR TO BE THE MAIN HAZARDS. A FLASH FLOOD WATCH
FOR PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS REMAINS IN EFFECT
UNTIL 6 AM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MIGHT BE NEEDED LATE THIS AFTERNOON OR THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

In the hours before

Special weather statement, Jun 25, 8:56 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT THU JUN 25 2015

KSZ020-260330-
CLOUD-
956 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLOUD COUNTY UNTIL
1030 PM CDT...

AT 955 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SIMPSON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIMPSON AND GLASCO.

LAT...LON 3944 9793 3946 9777 3931 9775 3931 9793
TIME...MOT...LOC 0255Z 263DEG 19KT 3934 9797

BB
Special weather statement, Jun 25, 10:17 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 PM CDT THU JUN 25 2015

KSZ010-011-260445-
MARSHALL-NEMAHA-
1117 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA AND NORTHEASTERN
MARSHALL COUNTIES UNTIL 1145 PM CDT...

AT 1116 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF BERN TO
NEAR BEATTIE...AND MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SABETHA...SENECA...CENTRALIA...AXTELL...BEATTIE...BERN...
VERMILLION...ONEIDA AND BAILEYVILLE.

LAT...LON 3986 9579 3962 9626 3987 9647 4000 9622
      4000 9579
TIME...MOT...LOC 0416Z 294DEG 23KT 3997 9607 3980 9640

BB
Special weather statement, Jun 25, 10:54 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 PM CDT THU JUN 25 2015

KSZ023-260515-
POTTAWATOMIE-
1154 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATOMIE COUNTY
UNTIL 1215 AM CDT...

AT 1154 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR OLSBURG...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTMORELAND AND OLSBURG.

LAT...LON 3946 9664 3951 9652 3933 9630 3925 9651
TIME...MOT...LOC 0454Z 327DEG 25KT 3942 9653

BB
Special weather statement, Jun 25, 10:58 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 PM CDT THU JUN 25 2015

KSZ036-260530-
GEARY-
1158 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR GEARY COUNTY UNTIL 1230 AM CDT...

AT 1157 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF GRANDVIEW PLAZA...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN GEARY COUNTY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 295 AND 296...AND
BETWEEN MILE MARKERS 314 AND 316.

LAT...LON 3907 9650 3887 9650 3887 9693 3899 9693
TIME...MOT...LOC 0457Z 264DEG 33KT 3893 9678

BB

The radar

The Topeka radar (KTWX), 26 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawatomie

When
June 25, 11:21 PM CST to 11:23 PM CST
Where
Pottawatomie County, 1.48 mi NNE of Wamego
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.220, -96.310

Old tree fell across the road.

Thunderstorm Wind, Shawnee

When
June 26, 12:07 AM CST to 12:09 AM CST
Where
Shawnee County, 0.69 mi N of Auburn
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.910, -95.820

Tree down across a power line.

Thunderstorm Wind, Shawnee

When
June 26, 12:18 AM CST to 12:20 AM CST
Where
Shawnee County, 0.87 mi SW of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.040, -95.690

Reports of tree branches down at 29th and Oakley st.

Thunderstorm Wind, Shawnee

When
June 26, 12:27 AM CST to 12:29 AM CST
Where
Shawnee County, 0.69 mi N of (Foe)forbes Fld Tope
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
38.960, -95.670

Wind gusts measured.

Thunderstorm Wind, Osage

When
June 26, 12:28 AM CST to 12:30 AM CST
Where
Osage County, 0.69 mi S of Lyndon
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.610, -95.680

Wind gusts estimated.

Thunderstorm Wind, Osage

When
June 26, 12:32 AM CST to 12:34 AM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.780, -95.560

Large trees came down in Overbrook.

Thunderstorm Wind, Douglas

When
June 26, 12:55 AM CST to 12:57 AM CST
Where
Douglas County, 0.88 mi NW of Baldwin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.780, -95.190

Tree damage was reported in Baldwin City.

Thunderstorm Wind, Douglas

When
June 26, 1:03 AM CST to 1:05 AM CST
Where
Douglas County, 1.48 mi SSW of Baldwin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.750, -95.190

Large oak tree came down on a dirt road off of county rd 1700.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577961, 577962, 577963, 577964, 577965, 577966, 577967, 577968.